Arimidex and Hair Loss: A Surprising Side Effect

PJ Hamel Health Guide November 02, 2011
  • Arimidex is the most common hormone therapy drug taken by post-menopausal breast cancer survivors. We’re warned about sore and aching bones and joints, the danger of osteoporosis… but no one ever seems to mention the drug’s affect on your hair, and for many of us, it’s the mo...

9 Comments
  • Phyllis Johnson
    Health Guide
    Nov. 02, 2011

    Thank you for the best explanation of this annoying side effect I have ever read.

     

    Another product worth trying is Nioxin shampoo.  My hairdresser recommended it because she had seen people helped by it.  I didn't see much difference for me.  It is more expensive than regular shampoo, but less expensive than Rogaine.  I think...

    RHMLucky777

    Read More

    Thank you for the best explanation of this annoying side effect I have ever read.

     

    Another product worth trying is Nioxin shampoo.  My hairdresser recommended it because she had seen people helped by it.  I didn't see much difference for me.  It is more expensive than regular shampoo, but less expensive than Rogaine.  I think there are similar products with different brand names.

    • PJ Hamel
      Health Guide
      Nov. 02, 2011

      Thanks for the tip, Phyllis - anything and everything is worth a try, when no one really has a good solution... PJH

  • Anonymous
    debby in michigan
    Jun. 05, 2014

    thank you for the clear explanation of what i have been suspecting. have been taking arimidex for 7 months, besides the HORRENDOUS joint pain that thank the LORD has begun to be tolerable, my hair, which i was glad to keep by not having to have chemo, has started shrinking (as i have described to my husband) instead of growing, thank you for making me feel...

    RHMLucky777

    Read More

    thank you for the clear explanation of what i have been suspecting. have been taking arimidex for 7 months, besides the HORRENDOUS joint pain that thank the LORD has begun to be tolerable, my hair, which i was glad to keep by not having to have chemo, has started shrinking (as i have described to my husband) instead of growing, thank you for making me feel a little less "crazy" debby in michigan              P.S.i don't know why the Doctors find it necessary to NOT share this information

    • Phyllis Johnson
      Health Guide
      Jun. 05, 2014

      Glad to hear you are having less joint pain.  It seems to me that doctors are so focused on fighting the cancer and saving our lives that they don't understand how the side effects of treatment affect the quality of our lives.  There has been much more published lately about the "collateral damage" from cancer treatments, so maybe doctors will be...

      RHMLucky777

      Read More

      Glad to hear you are having less joint pain.  It seems to me that doctors are so focused on fighting the cancer and saving our lives that they don't understand how the side effects of treatment affect the quality of our lives.  There has been much more published lately about the "collateral damage" from cancer treatments, so maybe doctors will be discussing side effects more with their patients in the future.

    • PJ Hamel
      Health Guide
      Jun. 05, 2014

      Debby, I agree with Phyllis - doctors focus on saving your life, and don't want to "muddy" the issue by introducing possible side effects, issues that might make you refuse treatment.

       

      I have to say, my hair bounced back (pun intended!) a bit once I was through with the Arimidex. What REALLY helped me was this: wash your hair WITHOUT shampoo, just hot...

      RHMLucky777

      Read More

      Debby, I agree with Phyllis - doctors focus on saving your life, and don't want to "muddy" the issue by introducing possible side effects, issues that might make you refuse treatment.

       

      I have to say, my hair bounced back (pun intended!) a bit once I was through with the Arimidex. What REALLY helped me was this: wash your hair WITHOUT shampoo, just hot water; apply a REALLY GOOD cream rinse; then don't rinse out the cream rinse, simply towel/blow dry. My hair is much fuller and thicker feeling now than it was while I was taking Arimidex. Try it - see how it works for you. Good luck - PJH

       

  • Anonymous
    Essa
    Jan. 13, 2014

    I have always had thin hair due to hypothyroid issues. Then I started the Arimidex and my hair thinned even more, especially on top.  I would have thought that always using natural shapmoo and conditioner, never chemicals in those, that I would have kept the hair, but not happening.  My B complex and B12 is high, so am going to make certian I get...

    RHMLucky777

    Read More

    I have always had thin hair due to hypothyroid issues. Then I started the Arimidex and my hair thinned even more, especially on top.  I would have thought that always using natural shapmoo and conditioner, never chemicals in those, that I would have kept the hair, but not happening.  My B complex and B12 is high, so am going to make certian I get ther 3mg of biotin too.  Thank you for the explanation and biotin tip, PJ.  The best to you.

    • PJ Hamel
      Health Guide
      Jan. 13, 2014

      And the very best to you, too, Essa. I hope when you finish the Arimidex your hair recovers a bit. I've found that certain hair products do seem to make a difference, with how full my hair appears. I've started using a good-quality, natural conditioner, one that calls for you to leave it in, not rinse it out; so I'm skipping the shampoo, working the conditoner...

      RHMLucky777

      Read More

      And the very best to you, too, Essa. I hope when you finish the Arimidex your hair recovers a bit. I've found that certain hair products do seem to make a difference, with how full my hair appears. I've started using a good-quality, natural conditioner, one that calls for you to leave it in, not rinse it out; so I'm skipping the shampoo, working the conditoner into my wet hair, and leaving it. I've been doing this for about 6 months, and I like the results - you may want to try this, if you're not already. Good luck - PJH

  • Anonymous
    Janice
    Dec. 11, 2013

    I have been on arimidex for over 3 years now. After about 2.5 years my hair started to fall out quite badly. I have started using Dr Wlf's Pantur 39 tonic and shampoo and am also taking revive hair nutrient.  I am very worried as my hair is not growing back.  I am told that this is called Alopecia. I have been to a hair clinic and need 8 months of...

    RHMLucky777

    Read More

    I have been on arimidex for over 3 years now. After about 2.5 years my hair started to fall out quite badly. I have started using Dr Wlf's Pantur 39 tonic and shampoo and am also taking revive hair nutrient.  I am very worried as my hair is not growing back.  I am told that this is called Alopecia. I have been to a hair clinic and need 8 months of treatment.  I have been trying everything but to no avail, just wish it would stop falling out now, it is like i am on chemo again and it is getting really thin now. But I am a positive person and will continue on with this treatment. In 8 months time I will have my hair back.  I wish you all the best of luck in your hair comiing back as I know that this is very traumatic to a cancere survivor. - Thank you for this site it was very informative and I have learned a lot. 

    • PJ Hamel
      Health Guide
      Dec. 11, 2013

      Janice, some women do experience quite a bit of hair loss with Arimidex and other aromatase inhibitors, due to their blocking effect on estrogen; your hair is acting like that of a very old woman, thinning as it often does during old age. I'm so sorry you're  having to go through this, along with all the other challenges cancer brings into our lives. I...

      RHMLucky777

      Read More

      Janice, some women do experience quite a bit of hair loss with Arimidex and other aromatase inhibitors, due to their blocking effect on estrogen; your hair is acting like that of a very old woman, thinning as it often does during old age. I'm so sorry you're  having to go through this, along with all the other challenges cancer brings into our lives. I hope your treatments work well, and that your hair starts thickening up again. Thanks so much for sharing your experience here; it's wonderful for other women to be able to hear from those going through similar hard times. Take care - PJH